I have lymphoedema in my left leg and wear full length compression. My GP wants to prescribe Amlodipine for mild hypertension. I note that a side effect is swollen ankles and this does concern me greatly. Any advice please. Thank you
Hypertension: I have lymphoedema in my left leg and... - LSN
Professor Mortimer and Anita Wallace (LSN) have. 3 minute YouTube video discussing this and there is also an LSN write up recommending avoiding any meds ending in ‘ine’ There are many alternatives. I have right leg lymphoedema and wouldn’t take the risk as I’m already in compression garment 3 F so my GP prescribed alternative. So I’m much happier. I wander are we more at risk of hypertension because of our lymphoedema? I also have type 2 diabetes……. Good luck Dymps1 ask for analternative
Here’s the link to the info on the LSN website lymphoedema.org/information...
Thank you for sharing this. I am on Amlodipine (and have been for longer than my Lymphoedema has been diagnosed). I will certainly follow this up with my clinic/GP.
Here is the link for the LSN video re blood pressure medication: youtube.com/watch?v=m_YL9TJ...
I was the same as you and had uncontrollable hypertension . The doctors tried me on lots of different types of medication including the one you mentioned and I had to come off it as it did increase the size of my leg . The medication that they eventually used after I was referred to a specialist hypertension clinic was the daily Losartan that I’d managed to cope with plus spirolactone recommended by the specialist . My blood pressure which had been high for about five years had been in the one hundred and seventies and often much higher which then reduced to the 130s and the specialist was satisfied with this . The other medications I tried caused such side effects as constant cough , dizziness etc . The best thing I would say is keep trying for the one that best suits you as everyone’s individual and don’t feel that you have to accept what you’re given . My mantra is if a medication makes you feel worse , adds an element of unsafety such as the dizziness or affects your lymphoedema then it’s not right . I might add that I have recently been diagnosed with issues in my heart wall even though ECGs had all been ok and so I’m now on daily aspirin, statin and Isorbide mononitrate which they think might have been caused by the length of time it took to get the blood pressure under control so it’s definitely worth treating .
I was on Amlodopine for years-no problems, but then developed lymphodema & was advised to come off it because it was a calcium channel blocker, I think. Now on Lisinopril.
Thank you for raising this. I am in the same position as you and will certainly follow this up with my GP/ clinic.
Much depends on the dosage. If the GP is starting you on a low dose, you might not notice an increase in the size of your affected leg. You should have a chat with your lymphoedema clinic/practitioner, as they might/might not recommend an increase in compression - they might wait and monitor how your hypertension reacts to the meds.
Thank you Lynora, I have an appointment in a couple of weeks and will discuss it with the nurse.